IDEAS home Printed from https://ideas.repec.org/a/bes/jnlbes/v21y2003i2p247-57.html
   My bibliography  Save this article

Efficient Estimation of Semiparametric Equivalence Scales with Evidence from South Africa

Author

Listed:
  • Yatchew, Adonis
  • Sun, Yiguo
  • Deri, Catherine

Abstract

We propose semiparametric procedures for estimation and testing of base-independent equivalence scales. The partial linear index specification permits simultaneous estimation across multiple household types and multiple goods and also the incorporation of continuous and discrete household attributes. Furthermore, asymptotic properties of estimated equivalence scales and tests of base independence are readily obtained. The efficiency gains from the proposed models and estimators are particularly helpful for developing country data where there is often much greater variation in household size and composition. We apply the techniques to South African data and find the results to be broadly consistent with base independence.

Suggested Citation

  • Yatchew, Adonis & Sun, Yiguo & Deri, Catherine, 2003. "Efficient Estimation of Semiparametric Equivalence Scales with Evidence from South Africa," Journal of Business & Economic Statistics, American Statistical Association, vol. 21(2), pages 247-257, April.
  • Handle: RePEc:bes:jnlbes:v:21:y:2003:i:2:p:247-57
    as

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bes:jnlbes:v:21:y:2003:i:2:p:247-57. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Christopher F. Baum (email available below). General contact details of provider: http://www.amstat.org/publications/jbes/index.cfm?fuseaction=main .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.